Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

May 25, 2021Lincoln County, Kansas

NWS Wichita, KS issued this special weather statement at May 25, 2021, 4:15 PM CDT for Lincoln County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 4:15 PM CDT (21:15 UTC)
Expired
May 25, 2021, 4:45 PM CDT
In force
30 min
Issued by
NWS Wichita, KS

County Lincoln County, KS

The radar

The Wichita radar (KICT), 151 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WWUS83 KICT 252115
SPSICT

Special Weather Statement
National Weather Service Wichita KS
415 PM CDT Tue May 25 2021
 
KSZ033-252145-
Lincoln KS-
415 PM CDT Tue May 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Lincoln County in central Kansas...

* Until 445 PM CDT.

* At 413 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southeast of Lincoln...
  moving northeast at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Beverly and Westfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3887 9793 3887 9813 3899 9821 3908 9793
TIME...MOT...LOC 2115Z 244DEG 26KT 3895 9809 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 25, 3:23 PM CDT, 52 minutes earlier.

Area forecast discussion, May 25, 3:23 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
323 PM CDT Tue May 25 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 312 PM CDT Tue May 25 2021

The main forecast concern is the potential for severe weather
later Wednesday night and especially Thursday.

Will maintain scattered thunderstorms in the forecast for tonight
with the surface-850 trough axis moving slowly southeastward across
eastern/southern Kansas.

For Wednesday, south-southeasterly return flow will occur across the
central Plains as an upstream shortwave trough progresses from the
Great Basin/Northern Intermountain region into the Rockies. Mid-
level shortwave ridging and associated weak subsidence should act
as a suppressor to convection in the forecast area. Moist upslope
flow and quasi-geostrophic forcing associated with the
approaching shortwave trough will allow convection to develop over
the northern/central High Plains Wednesday afternoon/evening. Any
convection further southward along the dryline would likely be
isolated with warmer mid-level temperatures. As a 50 knot
southerly low-level jet develops Wednesday evening, the severe
storms coming off the northern/central High Plains should grow
upscale into MCS clusters which will propagate east-southeastward
across Nebraska and especially northern Kansas. Will have likely
storm chances roughly along/north of Interstate 70, tapering
probabilities further south to 30%. These storms could contain
strong-severe wind gusts and locally heavy rainfall.

Thursday-Thursday night: This period looks to have the highest
severe weather potential in the forecast area. The shortwave trough
will continue moving east across the northern Plains, allowing a
slow-moving cold front to work southeastward across eastern/southern
Kansas. There is also a decent chance that an outflow boundary from
overnight MCS activity could be located somewhere across eastern
Kansas which could become a wildcard factor depending on how far
south it makes it. Highs in the mid-upper 80s and dewpoints of
65-70 degrees will be in place ahead of the front around peak
heating. Very strong to extreme instability is progged with
moderate deep-layer shear. Surface-based storms should develop by
early-mid afternoon from central Kansas southwestward into south-
central Kansas. A combination of multi-cell and supercell
structures is likely during the afternoon hours, with very large
hail possible and damaging winds. A tornado or two cannot be ruled
out near any effective residual outflow boundary, and along the
northeast-southwest oriented cold front given the extreme
instability and respectable low-level CAPE. A transition to a
linear MCS storm mode is expected across southeastern Kansas
Thursday evening as the cold front moves through. As a result,
the threats should evolve to primarily damaging winds, isolated
large hail, and locally very heavy rainfall.

.LONG TERM...(Friday through Tuesday)
Issued at 312 PM CDT Tue May 25 2021

Cooler than normal and drier air will infiltrate Kansas from
Friday into this weekend as the cold front pushes southward to the
Gulf. Pleasant weather is expected this weekend in the forecast
area, with any convection chances confined to the High Plains.
Chances for thunderstorms may re-enter the forecast picture early
next week as a positively-tilted upper trough approaches the
central Plains from the western CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1237 PM CDT Tue May 25 2021

A weak mesoscale system is slowly progressing across the SC
sections of the forecast area. This has produced showers for the
KHUT area and some isolated TRW at KICT. These showers and
isolated storms will continue to move east, eventually exiting the
KICT vicinity. However, more storms are expected to develop to the
west of all taf locations later this afternoon and evening. This
will keep VCTS in at all TAF sites for much of the evening. Low
cigs will still be prevelant for the taf sites along and east of
Interstate 35/135 as the low level moisture continues to stream
northward from the gulf.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  84  69  85 /  40  10  40  70
Hutchinson      61  85  68  85 /  40  10  40  50
Newton          62  83  68  83 /  50  10  40  70
ElDorado        63  83  68  84 /  40  10  40  80
Winfield-KWLD   64  84  69  85 /  30  10  30  80
Russell         58  84  63  82 /  20  10  60  30
Great Bend      59  84  66  83 /  20  10  50  30
Salina          60  86  67  84 /  30  10  60  50
McPherson       60  84  67  83 /  40  10  50  60
Coffeyville     65  82  69  84 /  30  10  30  80
Chanute         65  82  69  83 /  30  10  30  90
Iola            65  82  68  82 /  30  10  30  90
Parsons-KPPF    65  82  69  83 /  30  10  30  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...CWH
Hazardous weather outlook, May 25, 3:52 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Tue May 25 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Tue May 25 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will affect the region tonight. A few strong
to marginally severe storms are possible through sunset, with nickel
to quarter sized hail and 50-60 mph gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday night, with higher
chances near and north of Interstate 70. Some of these storms may be
severe with damaging wind gusts, locally heavy rainfall and
localized flooding.

A cold front will move through the area Thursday afternoon into
Thursday evening. Locations generally along and southeast of the
Kansas Turnpike will have the greatest risk of severe storms. Severe
storms appear likely with golfball to tennis ball size hail,
damaging winds, and perhaps a tornado or two. Locally heavy rainfall
and localized flooding will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 25, 12:33 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1233 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             BELLE PLAINE            37.39N 97.28W
05/25/2021  E0.25 INCH       SUMNER             KS   TRAINED SPOTTER

&&

CWH
Special weather statement, May 25, 1:28 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
128 PM CDT Tue May 25 2021

KSZ093-251915-
Cowley KS-
128 PM CDT Tue May 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Cowley County in south central Kansas...

* Until 215 PM CDT.

* At 124 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Burden, or 7 miles northeast of
  Winfield...moving east at 25 mph.

Wind gusts up to 50 mph and very heavy downpours will be possible
with this storm.

* Locations impacted include...
  Winfield, Burden, Dexter, Atlanta, Cambridge and Winfield City
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3704 9653 3724 9702 3745 9692 3745 9653
      3731 9652
TIME...MOT...LOC 1826Z 290DEG 23KT 3732 9685

JAKUB
Special weather statement, May 25, 1:55 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
155 PM CDT Tue May 25 2021

KSZ069-093-094-098-251930-
Butler-Cowley-Chautauqua-Elk-
155 PM CDT Tue May 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ELK...
EASTERN COWLEY...SOUTHEASTERN BUTLER AND WESTERN CHAUTAUQUA
COUNTIES...

At 155 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Latham to 8 miles west of Grenola to
5 miles southwest of Dexter. Movement was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cedar Vale, Burden, Dexter, Grenola, Atlanta, Latham and Cambridge.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3753 9635 3706 9635 3710 9685 3754 9676
TIME...MOT...LOC 1855Z 261DEG 30KT 3748 9666 3734 9660 3711 9676

HAYES
Special weather statement, May 25, 2:53 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
253 PM CDT Tue May 25 2021

KSZ094-098-099-252015-
Montgomery-Chautauqua-Elk-
253 PM CDT Tue May 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ELK...SOUTHWESTERN
MONTGOMERY AND CHAUTAUQUA COUNTIES...

At 252 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Howard to 5 miles southeast of Elk Falls
to near Havana. Movement was northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Caney, Sedan, Howard, Moline, Longton, Elk City, Tyro, Grenola, Peru,
Chautauqua, Elk Falls, Havana, Niotaze and Hale.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3746 9652 3757 9630 3760 9598 3736 9596
      3732 9589 3700 9571 3700 9620
TIME...MOT...LOC 1952Z 221DEG 11KT 3747 9629 3729 9615 3706 9598

HAYES
Special weather statement, May 25, 4:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
415 PM CDT Tue May 25 2021

KSZ033-252145-
Lincoln KS-
415 PM CDT Tue May 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Lincoln County in central Kansas...

* Until 445 PM CDT.

* At 413 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southeast of Lincoln...
  moving northeast at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Beverly and Westfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3887 9793 3887 9813 3899 9821 3908 9793
TIME...MOT...LOC 2115Z 244DEG 26KT 3895 9809

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:28 PM CDTSpecial Weather StatementICTCowley47 min
May 25, 1:55 PM CDTSpecial Weather StatementICTCowley35 min
May 25, 2:53 PM CDTSpecial Weather StatementICTChautauqua, Elk22 min
May 25, 4:42 PM CDTSevere Thunderstorm WarningICTLincoln, Saline48 min
May 25, 5:14 PM CDTSevere Thunderstorm WarningICTSaline46 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.